Hi. I was just prescribed lexapro by my doctor and therapist. I've never had good luck in the past with ssri's so I'm nervous about trying it. The major concern is the weight gain. I've read so much stories that it concerns me. I'm working to lose weight not gain. Can anyone offer me honest feedback good or bad if weight gain is really that bad. Some stories have weight loss. So I'm confused. Thanks all!!
Hi. I was on Lexapro but it did nothing for my stubbborn major depression and anxiety. I did not gain any weight from it. I don't know if you have any energy. Depression may have stolen that from you as well. A few weeks ago I started on 10 mg of Adderall. It has helped me tremendously. It has given me back the energy and focus I have not had for the last few years. More importantly, I am not sleeping in bed all day or watching t.v. You will lose weight on Adderall, but I make sure to drink a healthy protein shake like Shakeology, or a banana. It will take your appetite away so try to eat something since that is not healthy. The Adderall I take only lasts about four hours but there are extended release available. I am also on Topamax and Effexor. I also started on Effexor a few weeks ago and I am weaning off it. My body cannot tolerate the side effects.
I hope this helps a little. I have a few friends on Lexapro and it works for them with no weight gain. Good luck. Please keep us posted! Becki
Yep, I'm the same! Been on Lexapro now for a few months and no weight gain at all. It's all about healthy eating and exercise. If you do these two things there won't be a problem! I'm also taking seroquel which is known for weight gain and again, no weight gain in sight. I put it down to my healthy life style. :-)
My exp with lex is that I lost a little weight. But that's only because I worked at it. I also took prescription vit d . That helps with weight loss. I take 2500 units a day. Ask ur doc how much y can take. Also helps with dep . Esp in winter when sun is low. Zoloft caused me a lot more weight gain than lex.
Hi aamamc; As you have read by many very few people really gain weight with Lexapro. And as long as you continue the weight and good choices of eating you well be just fine. lots of people on this have not gained weight, Just remember that the side effects you get right off if any most the time well go away within a few weeks and it takes 6 to 8 weeks to get the true blood level at where it is working the best for you, Or also the dose can be adjusted at any point during your treatment.
Keep positive and happy days ahead. Have a good day
PLEASE -- Ask your doctor to prescribe Wellbutrin instead of any SSRI as an anti-depressant!!! I began taking this in 1989 when it first became available. I have since been switched to everything but (as a result of moving often and having to change psychiatrists repeatedly) and have experienced abysmal weight gain on every other anti-depressant ever marketed. How anyone is EVER expected to recover from depression while they are gaining weight is beyond my compression.
I would recommend the original form of Wellbutrin (now available as a generic -- Buproprion HCL -- very inexpensive and with fewer potential side effects than the XL and SR formulas developed in later years). In my particular case, I deal with bipolar disorder with mixed episodes, seasonal effective disorder, and anxiety (severe enough to prevent working). Buproprion HCL may also lead to seizures, so I also take 1 mg clonazepam (also a good anxiety reducer).
I can no longer take lithium (kidney damage after so many years AND the use of Effexor SR, which was a form of time-released lithium, now pulled from the market . . . .), but bupropion has also been shown to have similar effects to desipramine (once recommended as a substitute for lithium, but now not shown to be very safe).
Please also remember, though, that every person's body is different. You may have to try and try and try different combinations before you find what works for you. And then these combinations may have to be changed throughout your life. You have a DISEASE which cannot only be fixed by drugs. Lifestyle, stress levels, coping mechanisms, age, hormone levels (menopause) . . . . all of these play into it (unfortunately) -- but, if I can do it, so can you!!! Tomorrow is another day, and it really isn't that bad. :-)
I advise that you stay away from all time-release products, if possible. It seems like they will make your life easier, but think of it this way . . . . do you really want to add more drugs to your body? I feel like I have been a guinea pig for the major drug companies for the last 25 years of my life (through no one's fault, really). Be your own advocate. We at least have the internet now; don't just take your doctor's word for everything -- ask questions and get second opinions.
I started taking pristiq Feb 2017. It was an addition to already taking wellbutrin. I was already overweight when I started. In four months time I gained 19 lbs!!! This is almost devastating. Since being on pristiq besides the weight gain, I feel better than I have in years. Unfortunately I have to get off of it because I can't afford to gain another pound. My doctor is currently weaning me off. Hopefully I can start losing weight.
hi. I've been taking Lexapro for years. And it has helped me tremendously during a difficult divorce but honesty I'm at a point I want to stop. I've gained a significant amount of weight, and although doctors and pharmacist say its due to changes in eating. I'm telling you its not. Ive been off it for 4 days and losing a pound a day and down one size when I'm actually not eating less, if anything probably more. Everyone's reaction to medication is different. You have to simply weigh your options. For me, this was helpful during a difficult time, that I couldn't get through without help. My choice now is- to be happy and fat, or thin and anxious. I'm hoping im really over the worst part of my life, which I'm gradually getting off this, because I was a size 6 3 years ago, and now a size 14. That isn't good either. Well, I might be happy, but this medication has caused other health problems for me,- bloodpressure, and vision problems.
Taking another pill to reduce blood pressure, isn't the answer in my opinion. I'm trying to reduce stress, exercise, take fish oil, and most important have close friends. In one week, down at least 5 pounds, and the weight is automatically coming off. Hope this helps.
Yes, I have gained 30 pounds on this med, but I also take it with Rexulti. I do have hypothyroidism as well. Right now I am trying to determine why I have gained so much weight... is it due to the thyroid levels or the antidepressant meds. I am going for blood work soon, so I hope the doctor can tell me what is going on. I hate this weight gain, if these meds are causing it, I am requesting a switch to a different med cocktail. I cannot carry this weight around as it is now causing physical limitations and issues that I never experienced before. Have to find out.
- Lexapro Information for Consumers
- Lexapro Information for Healthcare Professionals (includes dosage details)
- Side Effects of Lexapro (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 1 Jun 2010 • 23 answers
Posted 6 Mar 2014 • 1 answer
Posted 2 Mar 2015 • 2 answers
Posted 5 Sep 2015 • 2 answers
Posted 24 Jul 2016 • 2 answers